Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 11, 2023, 5:35 PM EDT for Campbell County, Morgan County, Scott County, Tennessee. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2023, 5:35 PM EDT (21:35 UTC)
- Expired
- Jun 11, 2023, 6:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Campbell County, TN, Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:11 PM EDT | TORNADO | 4 W Huntsville, TN | EF1 Tornado in Helenwood TN. From Storm Survey. Numerous trees down along Russ Lane. More trees uprooted on Silcox Ford Road. |
| Jun 11, 6:11 PM EDT | TORNADO | 4 W Huntsville, TN | EF1 Tornado in Helenwood TN. From Storm Survey. Numerous trees down along Russ Lane. More trees uprooted on Silcox Ford Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
202
WFUS54 KMRX 112135
TORMRX
TNC013-129-151-112215-
/O.NEW.KMRX.TO.W.0012.230611T2135Z-230611T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
535 PM EDT Sun Jun 11 2023
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Northwestern Morgan County in east Tennessee...
West central Campbell County in east Tennessee...
Scott County in east Tennessee...
* Until 615 PM EDT.
* At 535 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Jamestown, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Oneida, Huntsville and Helenwood around 610 PM EDT.
Other locations impacted by this tornadic thunderstorm include Rugby,
Rugby State Park, Smokey Junction, Winfield, Honey Creek State Park,
Norma, Elgin, Robbins, Slick Rock and Big South Fork National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3626 8432 3625 8488 3629 8487 3629 8484
3630 8482 3630 8480 3633 8477 3633 8476
3634 8474 3635 8474 3635 8473 3637 8472
3637 8470 3640 8466 3644 8469 3651 8472
3659 8435
TIME...MOT...LOC 2135Z 263DEG 28KT 3636 8487
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
CJM1 follow-up statement
850
WWUS54 KMRX 112153
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
553 PM EDT Sun Jun 11 2023
TNC013-129-151-112215-
/O.CON.KMRX.TO.W.0012.000000T0000Z-230611T2215Z/
Morgan TN-Campbell TN-Scott TN-
553 PM EDT Sun Jun 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR NORTH
CENTRAL MORGAN...WEST CENTRAL CAMPBELL AND SCOTT COUNTIES...
At 553 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Helenwood, or 13 miles east of
Jamestown, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Oneida, Huntsville and Helenwood around 610 PM EDT.
Other locations impacted by this tornadic thunderstorm include Rugby,
Rugby State Park, Smokey Junction, Winfield, Honey Creek State Park,
Norma, Elgin, Robbins, Slick Rock and Big South Fork National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3626 8432 3628 8463 3629 8468 3629 8473
3630 8477 3631 8479 3633 8477 3633 8476
3634 8474 3635 8474 3635 8473 3637 8472
3637 8470 3640 8466 3644 8469 3651 8472
3659 8435
TIME...MOT...LOC 2153Z 263DEG 28KT 3638 8469
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
CJMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:54 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 11, 2:54 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Morristown TN 254 PM EDT Sun Jun 11 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 248 PM EDT Sun Jun 11 2023 1. Showers and storms will sweep across the area this afternoon/tonight, and some of the storms may be strong to severe. 2. Drier and cooler air moving in Monday behind the cold front. Discussion: Currently we have low pressure centered over southern Illinois with a trailing cold front into the southern Plains. A stubborn warm front is finally moving north through our southwestern counties. An upper low is digging into the Great Lakes region, and as it does the surface low will move NE, dragging the cold front through our area later tonight/very early Monday. A prefrontal trough will be the focus for convective development to our west this afternoon, and these showers and storms are expected to organize into a broken line and move east into our area this evening/early tonight. In addition, we will likely see more scattered showers/storms out ahead of the main line as the warm front pushes further north and the atmosphere destabilizes. We are starting to see some thinning of the clouds, and most guidance suggests that the warm front will continue to move north at least through our central counties allowing convective energy to increase especially across central/southern/western portions of the area. There is enough shear to support supercellular structures in the storms this afternoon/evening, and a tornado cannot be ruled out especially west/south. However, it still appears the more significant severe threat will be damaging straight line winds and possibly large hail. Also, localized flooding may occur especially if any areas see repeated storms over the same location. The convection will diminish to just some showers later tonight before ending Monday. Drier air will be moving in, with increasing sunshine in the afternoon. High temperatures Monday will be well below seasonal normals. && .LONG TERM... (Monday night through next Sunday) Issued at 248 PM EDT Sun Jun 11 2023 Key Messages: 1. Stalled frontal boundary to our south will provide next chance for rainfall Tuesday into Wednesday, mainly focused in the southern TN valley. 2. Mostly dry Thursday and Friday before another potential system over the weekend. Discussion: Broad scale upper trough over the Great Lakes kicks off the extended period. Cool airmass left behind the earlier cold front and low heights from the upper trough will contribute to another unusually mild morning and afternoon on Tuesday. A front will stall near our region, with exact placement crucial for rain chances Tuesday through Wednesday. If the front is too far south, we might miss out on rain completely. For now, the NAM, GFS, and Euro all run scattered showers and storms along the southern TN border overnight Tuesday into Wednesday. Ensemble means have been trending the last few runs southwards with the total rain swath, lending further support to the southernmost portions of Tennessee having the best chance for rain. Thursday into Friday northwesterly synoptic flow likely means rain chances will be fairly limited, outside of a potentially diurnal storm. GFS soundings for Thursday look rather dry with strong mixing in the boundary layer, could be difficult to get any shower to form and precipitate to the surface. Friday has slightly better support for isolated to widely scattered thunderstorms. Next chance for more widespread showers will be over the weekend with a shortwave trough sliding across the Midwest bringing increased rain chances to our area. && .AVIATION... (18Z TAFS) Issued at 109 PM EDT Sun Jun 11 2023 Will see showers and thunderstorms move across the area this afternoon/early tonight, tapering to some showers before ending early Monday. Will try to time highest thunderstorm probability with a tempo thunder group. Will start out VFR all sites, but expect MVFR conditions to develop tonight and continue into Monday. CHA will likely become VFR again late. Of course with a heavier shower/thunderstorm, conditions may dip to IFR or below. Also, winds may be quite gusty with any stronger storm. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 79 58 76 / 80 10 10 50 Knoxville McGhee Tyson Airport, TN 65 76 56 74 / 80 20 0 30 Oak Ridge, TN 63 77 53 74 / 80 20 0 30 Tri Cities Airport, TN 63 75 52 74 / 80 50 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....Wellington AVIATION...
Hazardous weather outlook, Jun 11, 2:57 PM EDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 257 PM EDT Sun Jun 11 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 257 PM EDT Sun Jun 11 2023 /157 PM CDT Sun Jun 11 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Periods of showers and thunderstorms are expected this afternoon into tonight. The strongest storms will be capable of producing straight-line winds in excess of 60 mph, and hail up to around 1 inch in diameter. There is also a low risk of a brief tornado, mainly over and near the Plateau and across the Southern Valley. Localized flooding will be possible, mainly in areas that see multiple heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday and Sunday night.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:07 PM EDT | Tornado Warning | MRX | Campbell, Morgan, Scott | 38 min |
| Jun 11, 6:34 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 56 min |
| Jun 11, 6:35 PM EDT | Tornado Warning | MRX | Morgan | 40 min |
| Jun 11, 6:39 PM EDT | Tornado Warning | MRX | Campbell, Scott | 39 min |
| Jun 11, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 63 min |
| Jun 11, 7:01 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 46 min |
| Jun 11, 7:04 PM EDT | Tornado Warning | MRX | Campbell, Scott | 25 min |
| Jun 11, 7:08 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Knox, Morgan, Scott | 52 min |
| Jun 11, 7:24 PM EDT | Tornado Warning | MRX | Morgan, Scott | 51 min |
| Jun 11, 7:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Roane | 64 min |
| Jun 11, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 64 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.